ASN's Mission

To create a world without kidney diseases, the ASN Alliance for Kidney Health elevates care by educating and informing, driving breakthroughs and innovation, and advocating for policies that create transformative changes in kidney medicine throughout the world.

learn more

Contact ASN

1401 H St, NW, Ste 900, Washington, DC 20005

email@asn-online.org

202-640-4660

The Latest on X

Kidney Week

Abstract: SA-PO386

Diabetic Ketoacidosis in Pediatric Kidney Transplant Patient After Treatment for Rejection

Session Information

  • Pediatric Nephrology - III
    November 04, 2023 | Location: Exhibit Hall, Pennsylvania Convention Center
    Abstract Time: 10:00 AM - 12:00 PM

Category: Pediatric Nephrology

  • 1900 Pediatric Nephrology

Authors

  • Epperson, Katrina, University of California San Diego, La Jolla, California, United States
  • Phillips, Susan A., Rady Children's Hospital San Diego, San Diego, California, United States
  • Ingulli, Elizabeth G., University of California San Diego, La Jolla, California, United States
Introduction

New onset diabetes after transplantation (NODAT) is reported in 3-20% of pediatric kidney transplant (KT) patients. Diabetic ketoacidosis (DKA) has not been reported in a pediatric KT recipient. We report on the first case of DKA in a pediatric KT patient with NODAT after treatment of acute rejection.

Case Description

A 16yo, nonobese, female who received a deceased donor KT 4mos earlier was diagnosed with biopsy-proven acute T-cell mediated Banff class 1B and acute antibody mediated rejection in the setting of elevated creatinine. Her rejection was treated with thymoglobulin (total dose 5 mg/kg) and methylprednisolone (MP, total dose ~20 mg/kg). After her initial dose of MP, she developed hyperglycemia, was diagnosed with NODAT and managed initially with insulin and then with sitagliptin and metformin. Her hemoglobin A1c ranged from 5.3% – 7.1%.

A subsequent kidney biopsy 21 months after KT showed acute T-cell mediated Banff class 1B and acute antibody mediated rejection. This episode was treated with MP (~30 mg/kg) followed by oral prednisone 60 mg daily (~1 mg/kg/day). Her hemoglobin A1c was 5.8% and she remained on sitagliptin and metformin. She presented 41 days later with new onset polyuria and polydipsia. She was found to have 3+ urine ketones, blood glucose 427 mg/dL, bicarbonate 12 mmol/L, anion gap 22 mmol/L, pH 7.23, beta-hydroxybutyrate 3.77 mmol/L, C-peptide 0.33 ng/mL, and hemoglobin A1c 12.4%. Her creatinine was at her baseline of 0.77 mg/dL and her trough tacrolimus level was 3.7 ng/mL on 4 mg XR tacrolimus daily. She was receiving prednisone 30 mg daily. Type 1 diabetes autoantibodies were negative: glutamic acid decarboxylase-65 antibody, insulin autoantibody, islet cell antibody 512, and zinc transporter 8 antibody. She was admitted and treated for DKA. Her insulin requirement was ~1.6 units/kg/day.

Discussion

Our patient’s NODAT is likely related to intense steroid treatment for rejection and significant insulin resistance. At our center, we have implemented a multidisciplinary pediatric KT and diabetes clinic that promotes communication between providers and with patients. A single clinic visit streamlines care and facilitates management of NODAT. Recognition of the rare complication of steroid induced DKA in pediatric KT recipients is essential to provide prompt diagnosis and management.